Hail, Crawford
- When
- May 19, 3:40 PM CST
- Where
- Crawford County, 1.38 mi N of Girard
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.520, -94.850
Isolated severe storms produced several large hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Isolated severe storms produced several large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 19, 2:03 PM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 303 PM CDT Sat May 19 2018 .SHORT TERM...(This evening through Sunday) Issued at 227 PM CDT Sat May 19 2018 Strong to severe convection continues in the eastern CWA primarily along and north of a surface warm front and ahead of a subtle H5 wave currently moving through the area. Meanwhile...boundary interactions with the surface front is setting off another round of convection over north central Oklahoma. As the larger upper level wave moves out of eastern Colorado toward the Upper Mississippi Valley...low pressure will develop and move along the front. This will induce more convection along the front that will move up and into the area during the overnight hours. Primary threat with these storms will be wind and hail...but an isolated tornado cannot be ruled out especially over extreme southeast Kansas. This convection will continue into early Sunday. .LONG TERM...(Sunday Night through Saturday) Issued at 227 PM CDT Sat May 19 2018 The quasi-stationary surface front meanders back and forth across central Missouri through most of the week. This will keep slight chance to chance PoPs in the forecast. In the upper levels..a trough is situated over the southwestern US with a ridge over the Central States. As small short waves move out of the southwest trough and up and over the ridge...rain chances over the area will increase. Not too much variability in day-to-day temperatures with highs generally in the low to mid 80s and lows in the low to mid 60s...or about 5-10 degrees above normal. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1246 PM CDT Sat May 19 2018 Convection ongoing ahead of a warm front currently situated along the MO-AR border into northeast OK. Isolated to widely scattered convection will occur across the area just ahead of the front this afternoon. Convection will once again be possible during the overnight hours...but will be widely scattered in nature once again. Conditions will be VFR outside of convective areas to MFVR for ceilings and visibilities within the stronger storms. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Gaede LONG TERM...Gaede AVIATION...Gaede
Hazardous Weather Outlook National Weather Service Springfield MO 317 PM CDT Sat May 19 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 317 PM CDT Sat May 19 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... A line of strong to severe storms will continue to track east across far south central Missouri late this afternoon. The strongest storms will be capable of producing hail to the size of ping pong balls and damaging winds gusts over 60 mph. This activity will spread east of the area by early this evening. Thunderstorms are currently developing across north central Oklahoma this afternoon. This activity will track northeast towards extreme southeastern Kansas and far western Missouri this evening. Hail to the size of golf balls and damaging wind gusts will be the main risk. An isolated tornado may also be possible. Frequent cloud to ground lightning strikes and locally heavy rainfall will also occur with this activity. Additional showers and storms may then develop and spread into the area from the west later tonight into early Sunday morning. Cloud to ground lightning and locally heavy rainfall will be the main risk, but a few of the stronger storms could be capable of penny size hail and winds in excess of 45 mph. With the multiple rounds of storms possible today and tonight, there will also be the potential for localized minor flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorm are possible on Sunday. A few storms may become severe across central Missouri if enough instability develops. Additional thunderstorm chances will occur next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon across south central Missouri, then this evening across extreme southeastern Kansas and western Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 2 N DORA 36.80N 92.22W
05/19/2018 E1.00 INCH DOUGLAS MO FIRE DEPT/RESCUE
CORRECTS PREVIOUS HAIL REPORT FROM 2 N DORA.
&&
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 2 NE SILOAM SPRINGS 36.81N 92.05W
05/19/2018 E1.00 INCH HOWELL MO EMERGENCY MNGR
&&
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 4 ESE SILOAM SPRINGS 36.78N 92.01W
05/19/2018 E1.25 INCH HOWELL MO EMERGENCY MNGR
&&
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG SALEM 37.64N 91.54W
05/19/2018 DENT MO LAW ENFORCEMENT
POWER POLE WAS SNAPPED AND LINES DOWN ON THE
WEST SIDE OF TOWN.
&&
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 2 NW WEST PLAINS 36.75N 91.88W
05/19/2018 E0.75 INCH HOWELL MO EMERGENCY MNGR
&&
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM LIGHTNING 1 N MOUNTAIN VIEW 37.00N 91.70W
05/19/2018 HOWELL MO LAW ENFORCEMENT
LIGHTNING STRUCK A TREE WHICH THEN FELL ON
POWER LINES. POWER WAS REPORTED OUT TO A FEW
HOMES.
&&
FEHThe Springfield radar (KSGF), 132 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754214, 754215, 754216, 754217, 754218, 754219.